Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 101, NWS Blacksburg, VA

June 11, 2007Alleghany County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 11, 2007, 4:34 PM EDT for Alleghany County, North Carolina. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2007, 4:34 PM EDT (20:34 UTC)
Expired
Jun 11, 2007, 5:04 PM EDT
In force
30 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Alleghany County, NC

The radar

The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 4:45 PM EDTHAIL 0.751 S Ennice, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 458 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
458 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 112034
SVRRNK
NCC005-112130-
/O.NEW.KRNK.SV.W.0101.070611T2034Z-070611T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
434 PM EDT MON JUN 11 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 530 PM EDT

* AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BARRETT...OR ABOUT 6 MILES SOUTH OF
  ENNICE...AND MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BARRETT...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3655 8093 3655 8093 3652 8093 3647 8097
      3641 8096 3639 8099 3644 8109 3643 8110
      3656 8101 3657 8096

$$

JH
1 follow-up statement
000 
WWUS51 KRNK 112104
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
503 PM EDT MON JUN 11 2007

NCC005-112113-
/O.CAN.KRNK.SV.W.0101.000000T0000Z-070611T2130Z/
ALLEGHANY NC-
503 PM EDT MON JUN 11 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ALLEGHANY COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND MOVED SOUTHEAST OF THE 
WARNED AREA...THUS THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3655 8093 3655 8093 3652 8093 3647 8097
      3641 8096 3639 8099 3644 8109 3643 8110
      3656 8101 3657 8096

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:08 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 11, 3:08 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT MON JUN 11 2007

.SYNOPSIS...
AN UPPER LOW OFF OF THE NORTHEAST COAST...WILL BE THE SOURCE OF
SEVERAL UPPER AIR DISTURBANCES THIS WEEK. THE UPPER RIDGE OVER THE
OHIO VALLEY WILL NOT MOVE EAST UNTIL LATE WEEK...KEEPING UNSETTLED
WEATHER DOMINANT.

&&

.NEAR TERM /THROUGH TUESDAY/...
WEAK BOUNDARY OVER VIRGINIA STRETCHING FROM ABOUT DC DOWN INTO
WESTERN NC WILL BE THE NEAR-TERM FOCUS FOR CONVECTION INTO THE EARLY
EVENING. THIS BNDRY WILL SLOWLY DRIFT SOUTHEAST INTO THE PIEDMONT
THIS EVENING WITH WEST SEEING ISOLATED CONVECTION AT BEST.  THINGS
SETTLE DOWN TONIGHT WITH LOSS OF HEATING...ALTHOUGH CANNOT RULE OUT
SOME ISOLATED SHOWER OR TSTM ACTIVITY MOST OF THE NIGHT AS A LARGE
PIECE OF ENERGY DROPS DOWN ON THE BACKSIDE OF THE LARGE UPPER LOW
OFF THE NEW ENGLAND COAST. BY MORNING THIS WAVE WILL BE OVER OUR FAR
SOUTHWESTERN CWA AND SOME CONVECTION MAY GET GOING IN THAT AREA
EARLY BUT SHUD SINK SOUTH. THE SFC BNDRY WILL ALSO MOVE DOWN INTO
THE CAROLINAS FOR TMRW. ANOTHER SHORTWAVE WILL DROP INTO NORTHERN VA
DURING THE AFTERNOON WITH TSTMS POSSIBLY SPREADING SOUTH INTO
CENTRAL AND WESTERN VA LATER IN THE DAY.  RELATIVELY MODERATE TEMPS
ARE EXPECTED WITH THE WARMER AIR OVER THE MISSISSIPPI VALLEY UNDER
THE BROAD UPR RIDGE.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
GFS CONTINUES TO BE THE MODEL OF CHOICE...CONCERNING THE POTENT
SHRTWV DROPPING JUST TO OUR SOUTHWEST BY TUESDAY NIGHT. ALTHOUGH
NAM-WRF HAS SIMILAR TIMING AND STRENGTH...TYPICAL NAM DRY BIAS
WITH THIS SETUP APPEARS AGAIN. SOUPY AIRMASS IN PLACE...WITH NEAR
70F DEWPOINTS IN PLACE JUST TO OUR SOUTH...WITH SOME HEATING...AND
SLIGHT UPSLOPE COMPONENT SHOULD EQUATE TO A SHOWERY DAY ACROSS
MUCH OF THE CWA...ESPECIALLY WESTERN AND SW HIGHEST POINTS.
ALTHOUGH TSTORMS MAY DIE OFF WITH LOSS OF HEATING...SHOWERS SHOULD
STILL PERSIST IN THE OVERNIGHT HOURS. CORE OF COLDEST H5
TEMPS...-15C TO -18C...PASS OVER SW CWA...LOWERING FREEZING
HTS...ALLOWING AT LEAST SOME SMALL HAIL WITH STORMS THAT DO FIRE
LATER TUESDAY. ALTHOUGH NOT AS UNSTABLE ON WEDNESDAY...EXPECT MORE
OF THE SAME...SUNSHINE LEADING TO LATE MORNING CLOUDS ALONG WITH
SHWRS/TSTORMS. ALTHOUGH ANOTHER CHUNK OF -15C H5 AIR MOVES SOUTH
ACROSS THE CWA ON THURSDAY...DRIER AIR IN THE MIDLEVELS MAY
PRECLUDE AS MUCH DEVELOPMENT...WITH SLT CHC POPS REMAINING IN THE
FORECAST. EXPECT DENSE FOG...ESPECIALLY IN THE VALLEYS...WED
MORNING WITH DIURNAL CLOUDS BREAKING UP A BIT AND LIGHT WINDS.
TEMPS SHOULD REMAIN SIMILAR WED AND THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
EASTERN REX BLOCK ON FRIDAY BREAKS DOWN BY THIS WEEKEND
WITH IMPROVEMENT BY THE END OF THE LONG TERM...ALTHOUGH ECMWF AND
GFS DIFFERING ON STRENGTH OF UPPER RIDGE WHICH FINALLY MOVES EAST
INTO THE CWA. AGREE WITH HPC THAT ECMWF IS MOST LIKELY
SOLUTION...AS GFS SEEMS TOO STRONG WITH LOWER MISSISSIPPI VALLEY H5
LOW...WHICH PREVENTS H5 RIDGE FROM BUILDING AS STRONG AS THE
ECMWF PREDICTS. THUS...EXPECT H85 TEMPS TO RUN AOA +20C ON SUNDAY
FORWARD. COLD FRONT WEAKENING AND SLIPPING OUT OF
PENNSYLVANIA...INTO THE NORTHERN AND NORTHEASTERN PART OF THE CWA
MAY BE ENOUGH TO SPARK OFF CONVECTION LATE SUNDAY...BUT POPS WERE
LEFT FOR NOW...AS AGAIN GFS MAY BE TOO AMPLIFIED WITH THE
BOUNDARYS SOUTHERN PROGRESS. WARMEST DAY OF THE FORECAST SHOULD
ARRIVE MONDAY...WITH ISOLATED STORMS ON THE BLUE RIDGE AND WEST...DEPENDING
ON THE STRENGTH OF THE CAP.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
OUTSIDE OF SCTD TSTMS THIS AFTERNOON AND EARLY EVENING...LOOK FOR
VFR CONDITIONS FOR THE NEXT 24 HOURS. SOME MVFR FOG LIKELY IN A
FEW SPOTS EARLY IN THE MORNING. BASICALLY A TYPICAL DAY FOR THIS
PART OF THE YEAR.

THIS PATTERN WILL CONTINUE THROUGH MIDWEEK ALTHOUGH COVERAGE OF
LATE DAY CONVECTION MAY INCREASE ON WEDNESDAY AHEAD OF A CHANGE TO
A MORE STABLE...MARITIME AIRMASS ON THURSDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM
NEAR TERM...JS
SHORT TERM...KM
LONG TERM...KM
AVIATION...JS
Hazardous weather outlook, Jun 11, 6:07 AM EDT, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
607 AM EDT MON JUN 11 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-121015-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
607 AM EDT MON JUN 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 11, 3:32 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT MON JUN 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             BEDFORD CITY            37.34N 79.52W
06/11/2007  E0.75 INCH       CITY OF BEDFORD    VA   TRAINED SPOTTER

            PENNY HAIL IN BEDFORD CITY.

&&

JH
Local storm report, Jun 11, 3:42 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
342 PM EDT MON JUN 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             YANCEYVILLE             36.41N 79.34W
06/11/2007  E0.75 INCH       CASWELL            NC   EMERGENCY MNGR

&&

MATTAROCHIA
Local storm report, Jun 11, 4:05 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
405 PM EDT MON JUN 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HAIL             5 SE REIDSVILLE         36.30N 79.61W
06/11/2007  E0.75 INCH       ROCKINGHAM         NC   TRAINED SPOTTER

0358 PM     HAIL             GOODE                   37.37N 79.38W
06/11/2007  E0.75 INCH       BEDFORD            VA   TRAINED SPOTTER

&&

RMG
Local storm report, Jun 11, 4:18 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT MON JUN 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             FOREST                  37.37N 79.28W
06/11/2007  E1.00 INCH       BEDFORD            VA   TRAINED SPOTTER

&&

RMG
Local storm report, Jun 11, 4:29 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
429 PM EDT MON JUN 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             W LYNCHBURG CITY        37.42N 79.15W
06/11/2007  E1.00 INCH       CITY OF LYNCHBURG  VA   TRAINED SPOTTER

0416 PM     HAIL             FOREST                  37.37N 79.28W
06/11/2007  E1.00 INCH       BEDFORD            VA   PUBLIC

            INTERSECTION ROUTE 811 AND 221

0422 PM     HAIL             CONCORD                 37.35N 78.98W
06/11/2007  E1.00 INCH       CAMPBELL           VA   PUBLIC

0428 PM     HAIL             CONCORD                 37.35N 78.98W
06/11/2007  E1.00 INCH       CAMPBELL           VA   PUBLIC

&&

RMG
Local storm report, Jun 11, 4:34 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
434 PM EDT MON JUN 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             N LYNCHBURG AIRPORT     37.33N 79.20W
06/11/2007  E0.75 INCH       CAMPBELL           VA   PUBLIC

&&

RMG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 2:43 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham92 min
Jun 11, 4:33 PM EDTSevere Thunderstorm WarningRNKWilkes57 min
Jun 11, 4:55 PM EDTSevere Thunderstorm WarningRNKStokes80 min
Jun 11, 6:07 PM EDTSevere Thunderstorm WarningRNKSurry59 min
Jun 11, 6:46 PM EDTSevere Thunderstorm WarningRNKYadkin50 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.